Dizziness while driving

DesertMedic66

Forum Troll
10,264
2,616
113
You are called out to a 30-year-old male who pulled over on the side of the road because he became extremely dizzy. Patient is alert but altered, person/place. The car is well kept and there is no damage to it. Patient is approx. 6’ and weighs 90kg. Patient is very pale and is sweating profusely.
You start questioning the patient and he denies any medical history, medications, and allergies. He is now not able to provide you with a specific complaint and states he just feels horrible. As your partner is obtaining vital signs the patient now becomes responsive to verbal stimuli only.
Vitals come back:
B/P: 82/40
HR: 170 sinus tach
RR: 40
Lungs: clear in all fields
Pupils: PERRL 3mm
During the vital check the patient also has several episodes of vomit with no obvious traces of blood or “coffee grounds”.

You have a local rural hospital with 1 doctor, 1 nurse, and no specialties approx. 20 minutes away by ground. Your closest facility with all services is 90 minutes away. HEMS is 15 minutes away.

You are an ALS ground ambulance with a BLS fire department. You are limited in your skills: intubation/king (no RSI/DSI), standard code medications, versed, fentanyl, ketamine (pain only), push dose epi, no pressor infusions, 12-lead EKG, etc.

What do you want to assess? Treatments? Transport decision? Dx for the patient?
 

VFlutter

Flight Nurse
3,495
1,013
113
Get them on the monitor. Assuming it is VT then MI is high on the list. If not VT, MI tend not to be tachycardic so potentially other Dx are primary arrhythmia, PE, Electrolytes, etc. Patient likely needs to be cardioverted, if not AF, and evaluated at a Tertiary care center. HEMS seems appropriate.
 

DesertMedic66

Forum Troll
10,264
2,616
113
Here is the initial 12-lead. By the time the 12-lead is recorded the patients HR has slowed down to the 100-120 range with weak corresponding radial pulses. No other changes in patient condition at this time.

5272E74A-5D39-4871-87CD-47143738F3FC.jpeg
 

VentMonkey

Ajaw
Premium Member
4,623
3,735
113
Get them on the monitor. Assuming it is VT then MI is high on the list. If not VT, MI tend not to be tachycardic so potentially other Dx are primary arrhythmia, PE, Electrolytes, etc. Patient likely needs to be cardioverted, if not AF, and evaluated at a Tertiary care center. HEMS seems appropriate.
//Inserts Shanter impression//

Perhaps..it...was....(dun duh duuuuun) V Flutter.
 

CALEMT

The Other Guy/ Paramaybe?
3,498
2,420
113
I never read your scenario but I know it’s 100% Lupus.
 

DrParasite

The fire extinguisher is not just for show
4,856
1,189
113
any change to the patient's condition is you lay him down? I'm assuming much of his symptoms were while he was sitting upright in the car.

other than the obvious answer of lupus, it sounds like HEMS would be the appropriate call, based on his presentation. dude is sick, and needs to go see a doctor.
 

DesertMedic66

Forum Troll
10,264
2,616
113
any change to the patient's condition is you lay him down? I'm assuming much of his symptoms were while he was sitting upright in the car.

other than the obvious answer of lupus, it sounds like HEMS would be the appropriate call, based on his presentation. dude is sick, and needs to go see a doctor.
No changes as patient is moved into a lateral position due to vomiting.
 

MonkeyArrow

Forum Asst. Chief
762
227
43
12 lead: tachycardia at ~110, not very convinced this is Afib RVR as rhythm strip appears regular enough, especially in the last 3/4 of the strip. Suspect acute MI due to elevation in v1 and v2, reciprocal depression inferiorly, and hyper acute T waves globally, although TCA overdose and hyperkalemia are considered.

Request HEMS. Needs cardiac critical care/cath lab emergently.

Fluids and push-dose epi fairly aggressively to maintain MAP > 65. If patient is refractory to fluids/epi, I'd consider an amp of empiric bicarb and calcium.
 

StCEMT

Forum Deputy Chief
2,480
1,354
113
Definitely get HEMS heading this way for the more capable facility.

V1-V2 have STE so STEMI is up the list.

Hyperkalemia is also high up and what I'll start treating first. He has no visible P waves, peaked T waves, and a widened QRS. I wouldn't typically expect any form of renal failure, but I can't say that he doesn't have some unknown cause of acute renal failure either.

TX: IV (x2 eventually). Fluid boluses as needed since he has lost volume. CaCl/Bicarb for treatment of Hyperkalemia. Pressors as needed if no improvement with fluids.

If the treatment of K works and he returns to normal, continue down the treatment path for that as needed and reassess.

If I get no joy and switch to the STEMI treatment plan. Fluids and pressors for now until i can come reassess and see improvement. Can't give ASA with his mental status. I would hold off on rate control meds with his BP for now. No nitro. Rural EMS is way outside my area of familiarity, but it sounds like a rendezvous with HEMS at the small facility where they can start Heparin and potentially have a wider range of pressor support would be worth considering while you have to wait? I don't know if that's a commonly practiced thing, city EMS is all I've known.
 

E tank

Caution: Paralyzing Agent
756
572
93
The guy is 30 years old with no history...that we're able to discern. I'd stick with fluid and not do anything to drive his heart rate. Slow him down, get a better EKG and look for something weird like a delta wave. Not so sure I'd call for a rotor just yet.
 

DesertMedic66

Forum Troll
10,264
2,616
113
Patient is given 2 large bore IVs by EMS and transported to the rural hospital for further evaluation. Hospital gives the patient a total of 7,000mL of NS. With only an improvement upon patients BP. HEMS requested.

Upon landing patient is laying in the left lateral position. Normal skin signs. Patient is able to pull away from painful stimuli.

Vitals:
BP: 150/90
HR: 100 sinus tach
RR: 40
SpO2: 90% on 15lpm
Lungs: clear upper with rales in the lower
Pupils: PERRL

Rural ED does have iSTAT.

Chem 9
Na: 120
Cl: 82
K+: 7.9
CO2: 5
Creat: 2.3
Ca: 8.8
Glucose: 1250
Mg: 3.0

CBC
WBC: 22.14
RBC: 4.18
Hgb: 13.5
Hct: 48.2
Plt: 379

AST: 109
T Bil: 1.3
ALT: 29
Alb: 4.4

Gases:
pH: 6.72
PCO2: 30.2
HCO3: 4

Lactate: 8.19
Troponins: <0.04
 

StCEMT

Forum Deputy Chief
2,480
1,354
113
The guy is 30 years old with no history...that we're able to discern. I'd stick with fluid and not do anything to drive his heart rate. Slow him down, get a better EKG and look for something weird like a delta wave. Not so sure I'd call for a rotor just yet.
I frequently get people at their day to day who can't accurately tell me their history, meds, or anything else. Someone with acute AMS I'm gonna take anything they say with a grain of salt.
 

Tigger

Dodges Pucks
Community Leader
6,873
1,975
113
No early BGL by the looks of it, which might have illuminated what was going on a little bit. This guy strikes me as an undiagnosed diabetic so there goes the history part. Tachypneic, altered, vomiting, and generally crappy look.

Diffusely pointed t-waves with a wide QRS along profound hyperglycemia should set off the bells for hyperK. 1g of Calcium q10, 1Meq/kg of BiCarb and continuous albuterol neb (start with 10mg) are in order. Fluid boluses as well.

I went back and read the labs after...woof.
 

E tank

Caution: Paralyzing Agent
756
572
93
Patient is given 2 large bore IVs by EMS and transported to the rural hospital for further evaluation. Hospital gives the patient a total of 7,000mL of NS. With only an improvement upon patients BP. HEMS requested.

Upon landing patient is laying in the left lateral position. Normal skin signs. Patient is able to pull away from painful stimuli.

Vitals:
BP: 150/90
HR: 100 sinus tach
RR: 40
SpO2: 90% on 15lpm
Lungs: clear upper with rales in the lower
Pupils: PERRL

Rural ED does have iSTAT.

Chem 9
Na: 120
Cl: 82
K+: 7.9
CO2: 5
Creat: 2.3
Ca: 8.8
Glucose: 1250
Mg: 3.0

CBC
WBC: 22.14
RBC: 4.18
Hgb: 13.5
Hct: 48.2
Plt: 379

AST: 109
T Bil: 1.3
ALT: 29
Alb: 4.4

Gases:
pH: 6.72
PCO2: 30.2
HCO3: 4

Lactate: 8.19
Troponins: <0.04
7 liters of NS? Looks like the iSTAT was before that...be interested to know what the lytes and abg were after that NaCl load.... Anyway, it's clear what the problem is...anyway...pre-hospital management is...fluid. and a finger stick BG.
 

MonkeyArrow

Forum Asst. Chief
762
227
43
I'm now thinking DKA (probably caused by underlying infection) that is causing hyperkalemia. If calcium and bicarb haven't been given yet, lets do so. Let's give him a lot of insulin and avoid intubating if at all possible. Physiologically a nightmare tube. Probably now has pulmonary edema from the 7 L of crystalloids (which is also not helping his acidosis). If I was in hospital with appropriate support staff, would really want to try BiPAP, despite the AMS, to try to support ventilations and avoid further desaturation which would necessitate a tube.

However, tough to tell if we can hold off on intubating this patient. Decreasing mentation plus (increasing) hypoxia is not great. If the clinical decision is made to intubate, premeditate with a couple of amps of bicarb couple of minutes prior to intubation attempt. Optimize for first pass success (good patient positioning, most experienced operator, VL +/- bougie or stylet, etc.). Upon passing the tube, very high RR and tidal volume (10 mL/kg) to try to prevent further acidosis and cardiopulmonary collapse.
 
Top